Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 28, NWS Duluth, MN

September 26, 2017Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 26, 2017, 3:42 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2017, 3:42 AM CDT (08:42 UTC)
Expired
Sep 26, 2017, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WHUS43 KDLH 260842
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
342 AM CDT TUE SEP 26 2017

MNZ037-WIZ001-270100-
/O.NEW.KDLH.BH.S.0028.170926T0842Z-170927T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
342 AM CDT TUE SEP 26 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH
THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

JJM
1 follow-up statement
142 
WHUS43 KDLH 270102
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
802 PM CDT TUE SEP 26 2017

MNZ037-WIZ001-270215-
/O.EXP.KDLH.BH.S.0028.000000T0000Z-170927T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
802 PM CDT TUE SEP 26 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT THAT WAS IN EFFECT FOR THE BEACHES OF
DULUTH AND SUPERIOR IS NO LONGER IN EFFECT. 

$$

MELDE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 12:37 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 26, 12:37 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1237 AM CDT Tue Sep 26 2017

.UPDATE...
Issued at 1237 AM CDT Tue Sep 26 2017

Updated below for 06z Aviation Discussion.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 325 PM CDT Mon Sep 25 2017

The Northland will remain under the influence of a deep upper-level
trough over the Intermountain West states, keeping the region under
persistent southwest flow. A sharp thermal gradient along a low-
level baroclinic zone will linger over the region through the early
evening and overnight. Expecting mainly chances of showers will
gradually increase later this evening and overnight as an area of
low pressure approaches from the south. Some scattered
thunderstorms will be possible later this afternoon and evening
over north-central Wisconsin as instability remains higher in
this area, with MLCAPE values between 500 to 1500 J/kg before
rapidly decreasing after sundown. The main focus for any
thunderstorm activity will be over Price, Sawyer, Iron, and
Ashland counties in northwest Wisconsin. Severe weather is not
anticipated during this time period, as deep layer shear appears
to be a bit low, with values between 25 to 35 kts possible.
However, we can't rule out a strong thunderstorm or two. Chances
of showers will gradually increase overnight as the inverted sfc
trough of the sfc low pressure approaches the region. Heavy
rainfall will be possible overnight, given Pwat values between
1.0" to 1.5". Given that some locations in the CWA already have
seen decent amounts of rainfall per the CREST soil moisture, there
could be some localized ponding of water overnight. Due to the
very moist air mass in place and fairly light winds, areas of fog
will be possible tonight as well. Lows tonight will range from the
middle 40s north to the middle to upper 50s over northwest
Wisconsin.

Precipitation should be on-going Tuesday morning as the low pressure
center should be over northwest Wisconsin by around 12z to 15z
Tuesday. This low will lift northeast over western Lake Superior,
taking the baroclinic zone along with it. This will bring some
cooler temperatures to the region. Not expecting any
thunderstorms during the day Tuesday as instability greatly
diminishes overnight. Due to the expected rain, as well as the
abundant cloud cover, I decreased temperatures a few degrees for
Tuesday. Highs Tuesday will range from the lower 50s over north-
central Minnesota, to the lower to middle 60s over northwest
Wisconsin, so a bit cooler than today, and quite a bit cooler
compared to over the weekend.

.LONG TERM...(Tuesday night through Monday)
Issued at 343 PM CDT Mon Sep 25 2017

The gradual evolution to a progressive pattern will continue
Tuesday night. Scattered showers are expected to linger over
northern Minnesota and portions of northwest Wisconsin as low
pressure departs. Skies will gradually clear overnight and
temperatures will dip into the 30s over north-central and
portions of northeast Minnesota. Temperatures will remain near
normal for Wednesday with highs in the middle 50s northeast to
the low 60s south and west. Another cool front will move through
the Northland Wednesday evening which could bring another
sprinkle and an uptick in cloud cover. With the greatest cloud
cover arriving overnight, expect temperatures to trend a bit
warmer with lows from near 40 degrees northeast to the middle 40s
in central Minnesota.

An upper-level trough will dive southward out of Ontario and into
the Upper Midwest on Thursday with partly to mostly cloudy skies
and a chance of rain showers. The trough departs by Friday
afternoon with high pressure moving into the region. Highs Friday
will be a bit cooler from the middle 50s to near 60 degrees. As
the ridge axis passes to the east for Saturday allowing southerly
return flow to develop. Look for temperatures to nudge warmer
with sunny skies for Saturday. A deepening upper level trough
will move into the Northern Plains Saturday night with a
shortwave trough nosing into the Dakotas. The trough will be slow
to move eastward keeping a persistent chance of showers, and
possibly a thunderstorm, in the picture from late Sunday morning
into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1237 AM CDT Tue Sep 26 2017

Low pressure will track through the area tonight and Tuesday
bringing rain showers and low ceilings to the terminals. Showers
will expand across the region for the remainder of the overnight
hours and into Tuesday morning. MVFR and IFR ceilings will be
seen overnight before lowering to IFR or LIFR as the low tracks
through. Visibilities are expected to remain at IFR or better
through the period with the ceilings being the primary concern. As
the low moves out Tuesday afternoon and evening, showers will
come to and end and ceilings will begin to improve to MVFR. Winds
are expected to turn north to northeasterly overnight as the low
moves in then back to west to northwest later on Tuesday as the
low moves off to the northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  56  42  60 /  90  80  20   0
INL  47  52  39  61 /  80  90  40   0
BRD  50  57  41  63 /  90  60  10   0
HYR  56  63  43  61 /  80  80  20   0
ASX  54  61  44  61 /  90  80  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ121-
     140>147.

     Small Craft Advisory until 10 PM CDT this evening for LSZ148.

&&

UPDATE...BJH
SHORT TERM...JTS
LONG TERM...Huyck
AVIATION...BJH
Hazardous weather outlook, Sep 25, 4:39 PM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
439 PM CDT Mon Sep 25 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
439 PM CDT Mon Sep 25 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms will be possible for the rest of the afternoon and
evening, mainly in northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increasing northeast winds is expected to lead to a high risk for
rip currents on Tuesday in the Twin Ports, impacting Park Point
Beach in Duluth and Wisconsin Point Beach in Superior.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated this afternoon or
tonight. However, a strong thunderstorm is possible over northwest
Wisconsin, which may bring small hail and gusty winds.

LSZ121-140>148-261115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
439 PM CDT Mon Sep 25 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Winds will veer northeasterly this evening and wind speeds will
increase to 15 to 25 knots with gusts to 30 knots possible. The
combination of strengthening winds and resultant waves will create
conditions hazardous to smaller vessels. Please refer to the
latest Nearshore Marine Forecast and Small Craft Advisory for
additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northeast winds will continue into early afternoon before
easing. Conditions hazardous to smaller vessels will continue for
most areas into the afternoon, and along portions of the south
shore through evening.

JTS/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.